Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Reno, NV

July 21, 2005Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 21, 2005, 6:40 PM PDT for Washoe County, Nevada. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 6:40 PM PDT (01:40 UTC)
Expired
Jul 21, 2005, 7:17 PM PDT
In force
37 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Washoe County, NV

The radar

The Reno radar (KRGX), 29 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:20 PM PDTTSTM WND GST 615 Nw Spanish Springs, NVDESERT SPRINGS RAWS SENSOR. GUST OCCURRED BETWEEN 620 AND 720 PM, PROBABLY BEFORE 7 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2857 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 220143
SVRREV
NVC031-220215-
/O.NEW.KREV.SV.W.0007.050722T0140Z-050722T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
640 PM PDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA

* UNTIL 715 PM PDT

* AT 636 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS  
  STORM WAS LOCATED NEAR SPANISH SPRINGS...OR ABOUT 7 MILES          
  NORTHEAST OF RENO...AND MOVING NORTHWEST AT 25 MPH. A WEATHER      
  SPOTTER IN SPANISH SPRINGS REPORTED THREE QUARTER INCH HAIL AND    
  WIND GUSTS TO 60 MPH WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEAD BY 650 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

LAT...LON 3954 11987 3959 11958 3989 11962 3980 11997

$$

JORDAN
1 follow-up statement
000 
WWUS55 KREV 220217
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
715 PM PDT THU JUL 21 2005

NVC031-220225-
/O.EXP.KREV.SV.W.0007.000000T0000Z-050722T0215Z/
WASHOE NV-
715 PM PDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHOE COUNTY
EXPIRES AT 715 PM PDT...

AT 715 PM THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD 
WEAKENED BELOW SEVERE CRITERIA. HOWEVER WIND GUSTS TO 50 MPH...SMALL 
HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE ALONG THE PYRAMID HIGHWAY 
NORTH OF SPANISH SPRINGS INCLUDING THE PALOMINO VALLEY AND THE 
WINNEMUCCA RANCH ROAD AREAS.

LAT...LON 3954 11987 3959 11958 3989 11962 3980 11997

$$

JORDAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 PM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 21, 4:10 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
410 PM PDT THU JUL 21 2005

.UPDATE...
A LARGE BREAK IN THE CLOUD COVER ALLOWED TEMPS TO REACH 100 DEGREES
AT THE RENO AIRPORT SHORTLY AFTER 4 PM...SO THE RECORD SETTING 100
DEGREE STREAK CONTINUES IN RENO FOR THE 10TH STRAIGHT DAY. MJD

&&

.PREV DISCUSSION...
.SHORT TERM...
MID AND HIGH LEVEL CLOUDS ARE TRACKING NORTH OF I-80 AND CLEARING
THE SOUTHERN ZONES.  THIS IS ALLOWING AFTERNOON HEATING TO POP
THUNDERSTORMS.  WITH THE UNSTABLE 12Z SOUNDING WILL SEE
THUNDERSTORMS DEVELOP OVER THE NORTHERN AREAS ONCE THE MID AND HIGH
LEVEL CLOUDS PASS.  TEMPERATURES ARE REBOUNDING NICELY DESPITE THIS
MORNINGS CLOUD COVER WITH HIGHS TOPPING 100 IN SOME NEVADA VALLEYS.

LOW OFF THE NORTHERN CALIFORNIA COAST WILL MOVE INTO OREGON TONIGHT
AND PRODUCE A DRIER AND STABLE SOUTHWEST FLOW NORTH OF I-80
TOMORROW.  THUNDERSTORMS WILL BE LIMITED TO MONO AND MINERAL...BUT
COULD SEE ONE OR TWO CELLS IN THE FAR EASTERN PORTIONS OF PERSHING
AND CHURCHILL COUNTIES.  RIDGE BUILDS BACK FOR THE WEEKEND BUT
REMAINS SOMEWHAT FLAT ALLOWING THE WESTERLIES TO INHIBIT CONVECTION
OVER MOST OF THE FORECAST AREA.  NEVADA VALLEY HIGHS WILL REMAIN
ABOVE NORMAL WITH UPPER 90S AND A FEW LOCATIONS CRACKING 100.  THE
SIERRAS WILL REMAIN WARM AS WELL WITH HIGHS IN THE 80S.  BRONG

.LONG TERM...MONDAY THROUGH THURSDAY...
A MONDAY A VORT MAX IS PROGGED TO MOVE INTO OREGON.  THIS SYSTEM
SHOULD BE FAR ENOUGH NORTH TO NOT HAVE MUCH EFFECT ON OUR WEATHER.
ON TUESDAY THE FLATTENED RIDGE OVER THE SWRN CONUS STARTS TO BUILD
AGAIN WITH 500 MB HEIGHTS INCREASING TO 591 DAM BOTH TUESDAY AND
WEDNESDAY.  THUS TEMPERATURES ON TUESDAY AND WEDNESDAY SHOULD BE
SIMILAR WITH AFTERNOON HIGHS IN THE UPPER 90S TO NEAR 100 IN WESTERN
NEVADA VALLEYS.  AS A TROUGH APPROACHES ON THURSDAY INCREASING CLOUD
COVER SHOULD MODERATE TEMPERATURES SOME.  DAYTIME TEMPERATURES WILL
BE NEAR NORMAL FOR LATE-JULY WITH HIGHS IN THE MID 90S IN WESTERN
NEVADA. HOWEVER NIGHTTIME LOWS WILL CONTINUE ABOVE NORMAL WITH
READINGS IN THE LOW TO MID 60S..  OHARA

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE THROUGH FRIDAY.  MAIN CONVECTION IS STILL
SOUTH OF THE KREV CWFA THIS AFTERNOON.  SOUTHERLY FLOW IS ADVECTING
MOISTURE INTO THE REGION SO...WITH AFTERNOON HEATING CONTRIBUTING TO
LOW LEVEL INSTABILITY...EXPECT TCU/S AND CB/S TO CONTINUE TO SPREAD
NORTH.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.CA...NONE.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:20 PM PDTSevere Thunderstorm WarningREVStorey, Washoe25 min
Jul 21, 6:42 PM PDTFlash Flood WarningREVWashoe2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.